As stated in our article describing reports of death with propofol for pediatric and adult nonprocedural (long-term) sedation,1 our analyses of US deaths with propofol, along with case reports, case series, and studies reported in the medical literature, indicate that higher doses, higher concentrations, and usually longer duration of propofol administration were the common factors associated with most cases of propofol infusion syndrome in children and adults. As pointed out by Ahlen et al., the drug's efficacy and safety for sedation of pediatric patients with various disorders (e.g., seizures, head trauma and elevated intracranial pressure, respiratory failure and disorders) have not been established in clinical trials. Because our analysis was descriptive and because we lack studies of these disorders, it is not possible to determine whether they increase the risk of propofol infusion syndrome and death. Intuitively, patients with traumatic head injuries and status epilepticus might be expected to be at increased risk of a poor outcome. However, we note that many patients in our case series and in the published literature were sedated for agitation, respiratory conditions such as croup and stridor, and postsurgery—less serious conditions where death would be unexpected.
The US product labeling for propofol states that Diprivan Injectable Emulsion is not indicated for use in pediatric intensive care unit sedation because the safety of this regimen has not been established.2 In the unusual event that a patient is required to be sedated “off label” with propofol, as stated in our article,1 we recommend that doses of propofol be kept as low as effectively possible and that patients be monitored for hypotension, metabolic acidosis, and arrhythmia.
We also agree with Drs. Wappler and Horn that the complete information and all relevant data from trial 0859IL-0068 that was referred to in the introductory paragraph of our article1 should be submitted to a peer-reviewed journal to help promote a better understanding of the association between propofol and the increased mortality that occurred in the propofol arms of the study.